Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Morristown, TN

May 25, 2004Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at May 25, 2004, 12:35 AM EDT for Russell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 12:35 AM EDT (04:35 UTC)
Expired
May 25, 2004, 3:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 250437
FFWMRX
VAC167-250730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1235 AM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 AM EDT

* AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE EAST NEAR
  20 MPH ACROSS RUSSELL COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...
  ROSEDALE...CLEVELAND...ST. PAUL...CASTLEWOOD...DANTE...HONAKER...
  DYE...DRILL

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS BRIDGES...
DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

LAT...LON 3697 8177 3688 8190 3689 8200 3678 8220
          3672 8233 3686 8238 3690 8232 3697 8230
          3704 8218 3705 8205 3711 8200 3712 8188

$$
2 follow-up statements
000 
WGUS74 KMRX 250603
FFSMRX
VAC167-250730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 AM EDT TUE MAY 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR RUSSELL COUNTY UNTIL 330 AM
EDT...

AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAINFALL ACROSS NORTHERN RUSSELL COUNTY. THE 
STRONGEST THUNDERSTORMS HAVE NOW MOVED EAST OF THE AREA THAT 
RECEIVED THE HEAVIEST RAINFALL. HOWEVER...LIGHTER RAINS AND A FEW 
THUNDERSTORMS MAY MOVE OVER THE AREA THE NEXT HOUR OR TWO. LOCATIONS 
IN THE WARNING INCLUDE...CANDLEWAX...DRILL...DYE...GARDNER...HONAKER
...PUTNAM AND SWORDS CREEK. 

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ANOTHER 
INCH OF RAIN MAY HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL HALF 
INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3706 8203 3701 8198 3705 8183 3714 8192

$$

TD
000 
WGUS74 KMRX 250731
FFSMRX
VAC167-250800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT TUE MAY 25 2004

...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 330 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF 
SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN THE DANGERS OF FLOODING ARE
HARDER TO RECOGNIZE. DO NOT DRIVE WHERE WATER COVERS THE ROAD.

LAT...LON 3702 8211 3699 8197 3703 8182 3713 8191

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:50 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 24, 9:50 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT MON MAY 24 2004

.DISCUSSION...CONVECTION CONTINUES TO WEAKEN WITH WANING INSTABILITY
AND HAS ACTUALLY SHIFTED E OF SW VA COUNTIES IN FA. EXPECT A QUIET
OVRNITE PD WITH JUST A LITTLE BIT OF CI. WILL UPDATE TO REMOVE
EVENING POPS.
&&

CHATTANOOGA, TN   66  88  69  85 /  10  20  20  40
KNOXVILLE, TN     66  87  69  82 /  10  20  20  40
BRISTOL, TN       61  86  64  81 /  10  30  30  40
OAK RIDGE, TN     66  87  69  82 /  10  20  20  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 24, 5:00 AM EDT, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON MAY 24 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-251000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN AND
MIDDLE TENNESSEE TODAY AND MOVE EAST INTO THE SOUTHERN APPALACHIANS
THIS AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP OR ARRIVE AT THE
TIME OF BEST DAY TIME HEATING WHICH WILL CONTRIBUTE TO THE
DESTABILIZATION OF THE ATMOSPHERE. THE MAIN THREAT FROM THESE
STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE TENNESSEE RIVER VALLEY
AND SOUTHERN APPALACHIANS ON WEDNESDAY. UPPER WIND FLOW FAVORS
REDEVELOPING SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, May 24, 11:10 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT MON MAY 24 2004

VAZ006-250330-
RUSSELL-
1110 PM EDT MON MAY 24 2004

...STRONG THUNDERSTORM OVER NORTHERN RUSSELL COUNTY THROUGH 1130
PM...

AT 1108 PM...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHERN RUSSELL COUNTY NEAR LYNN SPRINGS...MOVING
EAST AROUND 20 MPH. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL. THIS HEAVY RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:20 AM EDTSevere Thunderstorm WarningMRXWise, City of Norton40 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.